A PNP frontliner died after inhaling disinfectant while undergoing decontamination at a quarantine facility in Pasig, the Philippine National Police (PNP) said on Monday.
The 31-year-old PNP was known as Police Captain Casey Gutierrez, RN MD, who was assigned to the PhilSports Arena quarantine facility for COVID-19 when he accidentally inhaled disinfectant after treating coronavirus patients.
Gutierrez died last May 30 at the Lung Center of the Philippines, 5 days after the incident.
According to PNP spokesman Brig. Gen. Bernard Banac, he confirmed Gutierrez’s death, saying the police are now coordinating with the Department of Health for an independent investigation, Banac said in a report in ABS-CBN’s TeleRadyo.
“Nakikiramay kami sa pamilya…Nakalanghap siya ng toxic chemicals. It could be mislabeling or mali ang pagkakalagay kaya nagkaroon ng ganitong insidente,” he said.
He also confirmed that two other doctors are still recovering after inhaling the same disinfectant during decontamination protocols.
The police wife named Shella Distor, had said earlier that her husband died of toxic inhalation injury and not from the coronavirus.
“He is not a COVID patient. He died out of negligence and incompetence. I was there at the ER of PNP [General Hospital] with him til the NEXT DAY when he was transferred to the Lung Center till he died on the 5th day,” she said in a Facebook post.
“Umalis siya sa bahay healthy. Walang sakit, no co [morbidities], then bumalik siya sa mga anak namin nakakabaong na. OK na nga lang sana if COVID patient siya. He could have survived. So please! Stop spreading fake news!” Shiela exclaimed.
“It’s traumatic for our kids. I am more than devastated. This could have been prevented. They should have protected [you], eh di sana andito kapa,” she added.
The World Health Organization earlier warned that spraying individuals with disinfectants is “not recommended under any circumstances”.
“This could be physically and psychologically harmful and would not reduce an infected person’s ability to spread the virus through droplets or contact,” said the WHO document.
Spraying chlorine or other toxic chemicals on people can cause eye and skin irritation, bronchospasm, and gastrointestinal effects, it added.
What can you say about this? Share it below.